Tennessee, 2011

Damaging Winds in Tennessee, June 21, 2011

June 21, 2011 · NWS OHX · 5 events in 4 counties and zones

A large area of rain with scattered thunderstorms affected Middle Tennessee during the afternoon hours on June 21. A few storms became severe with several reports of wind damage received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large area of rain with scattered thunderstorms affected Middle Tennessee during the afternoon hours on June 21. A few storms became severe with several reports of wind damage received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 21, 2:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 21, 2:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT TUE JUN 21 2011

.DISCUSSION...
UPPER TROUGH CENTERED OVER CENTRAL PLAINS WITH SW FLOW ALOFT OVER
MIDDLE TN. MOISTURE AXIS...WHERE THE WIDE SPREAD SHOWER AND TSTM
ACTIVITY RESIDES...EXTENDS FROM NATCHEZ MS NE THROUGH WESTERN TN
AND CENTRAL KY. THIS MOISTURE AXIS IS EXPECTED TO MOVE EASTWARD
THROUGH THE NEXT 24 TO 36 HOURS. BY WED AFTERNOON...THE MOISTURE
AXIS WILL ACROSS FAR EASTERN TN. THUS...FOR THE FCST...HIGHEST
POPS WILL BE TONIGHT. HOWEVER...MOISTURE DEPTH WILL START TO
LESSEN BY MIDNIGHT PARTICULARLY ACROSS THE NORTHWESTERN COUNTIES.

GIVEN THAT CURRENT RADAR TRENDS SHOW THAT THE BULK OF THE ACTIVITY
IS ACROSS THE WESTERN HALF RIGHT NOW...LIKELY TO CATEGORICAL POPS
WILL BE INCLUDED ACROSS WESTERN ZONES. HOWEVER...EVENING WORDING
WILL LIKELY BE INCLUDED. ACROSS THE EASTERN HALF...WILL CARRY LIKELY
POPS FOR THE DURATION OF THE OVERNIGHT.

FOR THE NEAR TERM TEMPS...GFS GUIDANCE LOOKS GENERALLY
ACCEPTABLE. BUT...PERIOD 4 SHOWS AN 8 DEGREE DIFFERENCE COMPARED
TO THE MET DATA. WILL LEAN TOWARD A BLEND AND UNDERCUT THE GFS BY
A FEW DEGREES.

IN THE EXT FCST...OVERALL...LOOK FOR A GRADUAL TRANSITION FROM A LOW
AMPLITUDE TROUGHING PATTERN TO THAT OF A BUILDING RIDGE TO OUR WEST
WITH WEAK NORTHERLY FLOW. THIS WILL TRANSLATE INTO 50 POPS FOR
FRIDAY WITH IMPULSES EXPECTED WITHIN THE UPPER FLOW...TO 20 POPS BY
MONDAY AND TUESDAY AS THE RIDGE BUILDS OUR WAY.

FOR THE EXT TEMPS...SLOW WARMING TREND IN TERMS OF MAX TEMPS AS THE
RIDGE BUILD OUR WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  87  69  90 /  70  50  20  30
CLARKSVILLE    72  88  66  89 /  80  30  20  30
CROSSVILLE     69  81  65  84 /  70  70  40  30
COLUMBIA       73  88  70  90 /  70  50  20  30
LAWRENCEBURG   72  88  70  90 /  80  50  30  30
WAVERLY        72  88  68  90 /  80  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 21, 3:33 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
433 AM CDT TUE JUN 21 2011

TNZ005>007-022>026-056-057-220945-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-
433 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WESTERN MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP OVER THE AREA...MAINLY DURING THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY DURING THIS PERIOD. A
FEW OF THESE THUNDERSTORMS ON WEDNESDAY MAY HAVE SMALL HAIL AND
GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

TNZ008>011-027>034-058>066-075-077>080-093>095-220945-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
433 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL FORM OVER THE AREA...MAINLY THIS
AFTERNOON. THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AND
INCREASE IN COVERAGE. A FEW THUNDERSTORMS MAY BE SEVERE TONIGHT
WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY DURING THIS PERIOD. A
FEW OF THESE THUNDERSTORMS ON WEDNESDAY MAY HAVE SMALL HAIL AND
GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

In the hours before

Special weather statement, Jun 21, 2:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE JUN 21 2011

TNZ056-058-093>095-212115-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
325 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS...PERRY
AND WAYNE COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORM 12 MILES SOUTHEAST OF WALNUT GROVE...OR
20 MILES SOUTH OF WAYNESBORO...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN LAWRENCE...LEWIS...SOUTHERN PERRY...WAYNE AND WESTERN GILES
COUNTIES...INCLUDING THE CITY OF COLLINWOOD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07
Special weather statement, Jun 21, 2:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE JUN 21 2011

TNZ056-058-093>095-212115-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
325 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS...PERRY
AND WAYNE COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 12 MILES SOUTHEAST OF WALNUT GROVE...OR
20 MILES SOUTH OF WAYNESBORO...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN LAWRENCE...LEWIS...SOUTHERN PERRY...WAYNE AND WESTERN GILES
COUNTIES...INCLUDING THE CITY OF COLLINWOOD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
June 21, 3:00 PM CST
Where
Giles County, 3 mi N of Minor Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.093, -87.150

A tree was blown down near Minor Hill.

Thunderstorm Wind, Overton

When
June 21, 3:15 PM CST
Where
Overton County, Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.380, -85.320

A few trees were blown down in Livingston.

Thunderstorm Wind, Pickett

When
June 21, 3:30 PM CST
Where
Pickett County, Byrdstown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.570, -85.130

Several trees were blown down.

Thunderstorm Wind, Cumberland

When
June 21, 3:35 PM CST
Where
Cumberland County, 0.71 mi SSW of Big Lick
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.791, -85.027

Trees were blown down along Highway 127 near Big Lick.

Thunderstorm Wind, Cumberland

When
June 21, 3:35 PM CST
Where
Cumberland County, 0.86 mi ENE of Volunteer Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.937, -85.017

Numerous trees and power lines were blown down along Highway 127 at Dunbar Lane in Crossville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321822, 321824, 321825, 321826, 321827.